Dear Annie: My married daughter has decided to estrange herself from her stepfather and me. We have not spoken since she rudely shrugged me off at her son's graduation party last June. I recently began counseling to help me deal with the situation. The counselor thinks my daughter may have narcissistic personality disorder. The additional heartbreak is that she told my sister I abused her terribly when she was a child. My sister suggested she seek therapy, but my daughter said she was "over it." Annie, this abuse never occurred, and I am sick about the accusation. I also have a son who lives in our area. He and his girlfriend recently had a baby, and my daughter told the girlfriend things that I supposedly said and did, and now this young lady does not want to associate with us. I have tried several times to talk to her, but she won't reciprocate. My son brings the baby over every few weeks on his own. I am slowly coming to terms with my grief. My daughter has five children, four of whom live at home. The oldest, who is in college, is the only one who contacts us on occasion. My husband and I have always been supportive of both our children, making countless trips to visit. I don't see my daughter and I reconciling anytime soon, and I have given up on my son's girlfriend. Life is too short for so much stress. So, should I continue to send birthday cards and gifts to these grandchildren? I did not receive any acknowledgment for the presents I sent at Christmas. -- Confused and Sad
Dear Confused: The grandchildren haven't been taught to send thank-you notes, and Mom obviously has no interest in encouraging them to correspond with you. However, sending cards (and gifts, if you like) is one way to maintain contact in an otherwise estranged relationship, so you might want to continue even with no expectation of acknowledgment. This type of situation is terribly sad for everyone.
Dear Annie: I read the letter from "J.M." and your response mentioning the side effects of statin drugs. It did not cover seriously debilitating symptoms such as memory loss. I went through the increasing frustration and puzzlement of not being able to find the word I wanted, forgetting everything from the name of my neighbor to vital current details, and it kept getting worse. I had muscle ache and joint pain in the feet, knees, legs and, most significantly, at the site of old inflammation and injury. I began to stumble on the flattest, smoothest surfaces. When notified, my doctors insisted that blood tests show these are not the side effects that appear in the common warnings, and that you repeated in your reply. My doctor said she had not heard of my symptoms being connected to statins and only once had a patient reported "more irritability." Yet there are hundreds of such anecdotal reports by patients on the Internet. It is too easy for doctors to ignore situations like mine. Statins were turning me into a haggard, feeble, mentally incompetent woman at 64. I notified my doctor that I would rather die than live this way and got off of them. -- Mara
Dear Mara: You may be right. However, sometimes it's not the statin alone, but rather the interaction between it and other medications (or even herbal supplements) that is causing the problem. Make sure your doctor knows everything you are putting into your system.
Never miss a local story.
Annie's Mailbox is written by Kathy Mitchell and Marcy Sugar, longtime editors of the Ann Landers column.
Please email your questions to anniesmailboxcreators.com, or write to: Annie's Mailbox, c/o Creators Syndicate, 737 3rd Street, Hermosa Beach, CA 90254.
You can also find Annie on Facebook at Facebook.com/AskAnnies. To find out more about Annie's Mailbox and read features by other Creators Syndicate writers and cartoonists, visit the Creators Syndicate website at www.creators.com. COPYRIGHT 2016 CREATORS.COM